Q: I recently had a bout with Stevens-Johnson Syndrome, which is a violent allergic reaction to a medication that goes well
beyond a normal allergic reaction. I'm still on Prednisone for the syndrome, after being on it for about six weeks, and still have
almost 3 more weeks to go. My doctor is afraid the problem might "break back through." Meanwhile, my already thinning hair is not
doing well. My perm is gone and my limp hair will barely cover my head. Someone advised me not to get a perm for fear I will have
an allergic reaction to the perm fluid. Have you ever had any experience with this problem? Thanks for your help.
A: I have not personally had experience with patients who have (or have had) Stevens-Johnsons Syndrome, but according to the Mayo
Clinic’s website entry on the subject, I would presume your doctor (and you) have identified the medication that has caused your
reaction, as well as identifying any other conditions that may have contributed to the situation. The articles I read also indicated
that the skin complications associated with SJS can lead to hair loss as well.
As for perming the hair, you definitely want to consult your doctor before having a perm, if for
no other reason than the make sure that the secondary complications of skin irritation and sensitivity won’t be aggravated by the
chemicals of the perm. (Since the SJS primarily affects the mucous membranes, your sense of smell may not be up to tolerating the
odor of a perm, or the nasal/sinus tissues may be badly affected by the fumes.) If you are planning to do a home perm, take the
package to your doctor so that he can review the ingredients listing and make an informed judgment. If you are going to a salon for
the service, contact the salon, explain the situation and ask them for an empty package of the product they will be using and take it to your doctor.
Even if your doctor clears you for the perm, INSIST on a patch test prior to the service (or perform
one yourself before you use a home perm) to make sure you minimize the risk in case of a reaction. This is definitely a case of better
safe than sorry, since you have a much greater chance of an adverse reaction or irritation than an average person would have.